Alert archive / Nevada / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 12, NWS Reno, NV
NWS Reno, NV issued this severe thunderstorm warning at Jul 26, 2017, 12:28 PM PDT for Washoe County, Nevada. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2017, 12:28 PM PDT (19:28 UTC)
- Expired
- Jul 26, 2017, 1:15 PM PDT
- In force
- 47 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Washoe County, NV
The radar
The Reno radar (KRGX), 49 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 7.5 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -140 J/kg
- Mixed-layer LCL
- 1927 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
782
WUUS55 KREV 261928
SVRREV
NVC031-262015-
/O.NEW.KREV.SV.W.0012.170726T1928Z-170726T2015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Reno NV
1228 PM PDT WED JUL 26 2017
The National Weather Service in Reno has issued a
* Severe Thunderstorm Warning for...
Central Washoe County in western Nevada...
* Until 115 PM PDT
* At 1227 PM PDT, a severe thunderstorm was located 14 miles west of
Pyramid Lake, moving northeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, fencing, and trees. Dust storms
resulting in serious accidents.
* Locations impacted include...
The Needle Rocks and Sand Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong outflow winds will likely produce blowing dust. Visibility
will quickly drop to near zero, leading to sudden hazardous
conditions for road and air travel. DON'T ENTER THE DUST CLOUD IF
YOU CAN HELP IT! If you encounter this dust storm, pull off the road
as much as possible with lights off and remain there until the storm
passes. Dust storms have resulted in large, deadly traffic accidents.
&&
LAT...LON 3995 11980 4011 11999 4044 11973 4023 11940
TIME...MOT...LOC 1927Z 221DEG 19KT 4008 11983
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
690
WWUS55 KREV 261945
SVSREV
Severe Weather Statement
National Weather Service Reno NV
1245 PM PDT WED JUL 26 2017
NVC031-262015-
/O.CON.KREV.SV.W.0012.000000T0000Z-170726T2015Z/
Washoe NV-
1245 PM PDT WED JUL 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 PM PDT
FOR CENTRAL WASHOE COUNTY...
At 1244 PM PDT, a severe thunderstorm was located 10 miles northwest
of Pyramid Lake, moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, fencing, and trees. Dust storms resulting in
serious accidents.
Locations impacted include...
The Needle Rocks and Sand Pass.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Strong outflow winds will likely produce blowing dust. Visibility
will quickly drop to near zero, leading to sudden hazardous
conditions. DON'T ENTER THE DUST CLOUD IF YOU CAN HELP IT!
&&
LAT...LON 3995 11980 4011 11999 4044 11973 4023 11940
TIME...MOT...LOC 1944Z 218DEG 20KT 4014 11973
HAIL...1.00IN
WIND...60MPH
$$043
WWUS55 KREV 262012
SVSREV
Severe Weather Statement
National Weather Service Reno NV
112 PM PDT WED JUL 26 2017
NVC031-262022-
/O.EXP.KREV.SV.W.0012.000000T0000Z-170726T2015Z/
Washoe NV-
112 PM PDT WED JUL 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WASHOE COUNTY WILL
EXPIRE AT 115 PM PDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
are still possible over Pyramid Lake.
LAT...LON 3995 11980 4011 11999 4044 11973 4023 11940
TIME...MOT...LOC 2012Z 221DEG 19KT 4019 11967
$$
MBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:31 AM PDT, 8 hours 57 minutes earlier.
Area forecast discussion, Jul 26, 3:31 AM PDT, 8 hours 57 minutes before
Area Forecast Discussion National Weather Service Reno NV 331 AM PDT Wed Jul 26 2017 .SYNOPSIS... Drier air begins to intrude today, resulting in reduced coverage of thunderstorms for much of eastern California and western Nevada. After dry weather Thursday, isolated thunderstorms are expected to return for the weekend. Near average high temperatures rise to above average for Friday and the weekend. && .SHORT TERM... Dragged isolated thunderstorms back towards the CA/NV border in western NV and lowered temperatures slightly (2-4 degrees for many areas) for this afternoon, otherwise no major changes to the short term forecast. Checking out the water vapor and infrared satellite imagery this morning, the upper low that has been hanging out near Fort Bragg, CA lately is starting to push inland. Increasing lift with the low and a boundary that pushed out from last evening's convection is providing focus for altocumulus and/or ACCAS over far western NV. As it is hard to rule out an odd shower or thunderstorm this morning with the incoming forcing, have added a slight chance for showers and thunderstorms north of I-80 and between Susanville and Gerlach through mid-morning. Turning to this afternoon and evening, we have one more day of isolated to scattered thunderstorms to deal with as the upper low moves over northern CA and northwest NV. Location-wise, while the bulk of deep convection is likely well north of I-80 in the best forcing region of the incoming upper low, a few storms cannot be ruled out for the rest of northeast CA and western NV, generally near and east of Highway 395. Any storms that for near Highway 395 should push out into the Basin and Range quickly by this evening as the upper low advances inland. As far as the nature of storms today, simulated soundings continue to show moderate shear aloft with pre-convective instability reaching 400 to as much as 900 J/kg. This could bring a few severe thunderstorms with rotation to the region (as was seen yesterday), with strong outflow winds, heavy rain, and hail up to an inch in diameter. Thursday looks dry as more stable air punches into the region behind today's upper low. However, already by Friday instability begins re-building over the Sierra south of Highway 50 and over the far western Nevada ranges as southerly flow returns with a weak trough developing off the California coast. A few showers and thunderstorms are possible in those locations by late afternoon on Friday. -Snyder .LONG TERM...Saturday through Tuesday... Ridge of high pressure remains over the Four Corners through the weekend and into next week with temperatures 5-10 degrees above normal. High temperatures in the western Nevada valleys will reach into the upper 90s and even some triple digits, with upper 80s and low 90s in the Sierra over the weekend. A couple of weak waves will move into northern CA on Saturday, potentially kicking off a few high-based thunderstorms to the region. As the ridge continues to amplify over the Great Basin Sunday and into next week, this will bring up additional monsoonal moisture into the Sierra and western NV with higher chances for thunderstorm going into next week for the eastern Sierra and western Nevada. Hoon && .AVIATION... Drier air is moving into the region today, although thunderstorms will once again be in the forecast for western Nevada and northeast California. The best chances will be north of KSVE/Pyramid Lake and east of KNFL, but we still have a 20% chance of thunderstorms today at KRNO/KCXP, as well as KLOL/KNFL. Storms are expected to initiate along Highway 395 then spreading north and east through the afternoon and evening. Occasional lightning, small hail, localized heavy rainfall and gusty outflow winds will be the main concerns. Blowing dust may also be a concern for KLOL and KNFL this afternoon. Some smoke may also lower visibility around KCXP from the Preacher Fire near Minden/Gardnerville. Hoon && .REV Watches/Warnings/Advisories... NV...None. CA...None. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 26, 11:24 AM PDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Reno NV
1124 AM PDT WED JUL 26 2017
CAZ070>072-NVZ002>005-261945-
Surprise Valley California CA-Lassen-Eastern Plumas-
Eastern Sierra Counties CA-Greater Lake Tahoe Area CA-
Greater Lake Tahoe Area NV-
Western Nevada Basin and Range including Pyramid Lake NV-
Northern Washoe County NV-Greater Reno-Carson City-Minden Area NV-
1124 AM PDT WED JUL 26 2017
...THUNDERSTORMS DEVELOPING FROM TAHOE NORTHWARD INTO NORTHEAST
CALIFORNIA AND NORTHWEST NEVADA...
Thunderstorms are beginning to develop late this morning with
coverage increasing into the afternoon. Brief heavy rain, dime size
hail and winds in excess of 40 mph will be possible with these
storms.
Locations impacted include...
Reno, Stampede Reservoir, Graeagle, Plumas Eureka State Park,
Herlong, Bieber, Virginia City, Boca Reservoir, Chilcoot, Nubieber,
Pyramid Lake, Verdi, Termo, Sierraville, Prosser Creek Reservoir,
Blairsden, Beckwourth, Doyle, Eagle Lake and Kings Beach.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
During a thunderstorm, seek shelter inside a sturdy structure and
stay away from windows. Hikers and campers should seek shelter in a
vehicle if possible.
&&
LAT...LON 4117 12128 4118 12005 4127 12012 4136 11937
3929 11957 3925 12028 3961 12047 3971 12063
3968 12068 3971 12072 3991 12075 4019 12090
TIME...MOT...LOC 1820Z 190DEG 61KT 3962 12002
DJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 5:18 PM PDT | Special Weather Statement | REV | Storey | 42 min |
| Jul 25, 5:53 PM PDT | Severe Thunderstorm Warning | REV | Storey, Washoe | 22 min |
| Jul 25, 8:09 PM PDT | Special Weather Statement | REV | Lyon, Storey | 51 min |
| Jul 26, 11:24 AM PDT | Special Weather Statement | REV | Washoe | 81 min |
| Jul 26, 3:42 PM PDT | Special Weather Statement | REV | 48 min |
Nearby
Severe Thunderstorm Warnings in Nevada, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.